New Zealanders will soon find a new and improved pain relief treatment on pharmacy shelves.

The new tablet, which for the first time here combines paracetamol and the anti-inflammatory ibuprofen, will be available this month.

It was developed and tested in New Zealand with help from teams in the United States.

AFT Pharmaceuticals founder Dr Hartley Atkinson has been working on the drug, called Maxigesic, since 2004.

He said people are often surprised that what seems like an obvious combination of two common drugs had never been thought of before.

"With big drug companies they have favourite products and people don't get together and look at combinations."

Results from clinical trials showed Maxigesic was significantly more effective than paracetamol alone.

Each tablet contains 500mg paracetamol and 150mg of ibuprofen.

Alan Merry, Professor of Anaesthesiology at the University of Auckland, was the principal investigator for Maxigesic.

"In the New Zealand clinical trial, involving 135 patients who were having their wisdom teeth removed, we found the combination of paracetamol and ibuprofen provided superior pain relief to patients than either agent on its own," he said.

Dr Atkinson said a lot of people suffer from pain that is not controlled.

The drug works to relieve pain and reduce fever and inflammation.

It can be used to treat standard complaints such as head, back and tooth ache.

AFT will supply it here and in Australia and is looking for a partner to sell the drug overseas.

The global pain relief market is worth $27 billion a year and Dr Atkinson believes there is massive potential for this product.

"Treasury said it's not possible to develop a new drug here because it's too expensive, " he said.

"We want to complete our aim to be the first New Zealand pharmaceutical company to develop a patented drug to market and license it globally."

* Drugs combining paracetamol and ibuprofen have previously been available elsewhere, including India.